Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Birmingham, AL

May 18, 2004Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 18, 2004, 6:30 PM CDT for Jefferson County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 6:30 PM CDT (23:30 UTC)
Expired
May 18, 2004, 8:30 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 182332
FFWBHM
ALC073-190130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA

* UNTIL 830 PM CDT

* AT 630 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN NEAR TARRANT CITY. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

MOST FLASH FLOODING DEATHS ARE AUTOMOBILE RELATED. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3367 8692 3352 8686 3354 8664 3370 8661

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 18, 2:32 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 18, 2:32 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT TUE MAY 18 2004

.SYNOPSIS...A WARM MOIST AIRMASS WILL CONTINUE TO BRING MAINLY
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS TO CENTRAL ALABAMA
THROUGH THE END OF THE WEEK.  RAIN CHANCES WILL DIMINISH AND
TEMPERATURES WILL HEAT UP THIS WEEKEND INTO EARLY NEXT WEEK AS
DRIER AIR MOVES INTO THE AREA WITH HIGH PRESSURE BUILDING IN.
&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY) DETERMINING THE COVERAGE...
PROBABILITY...AND INTENSITY OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA IS THE SHORT TERM FORECAST CONCERN.

AT 215 PM CDT...SHOWERS AND THUNDERSTORMS WERE CONFINED TO MAINLY
EAST CENTRAL ALABAMA WHERE THEY DEVELOPED IN THE HIGHER TERRAIN
BECAUSE OF DIFFERENTIAL HEATING IN A MOIST UNSTABLE ENVIRONMENT.
NO SEVERE THUNDERSTORMS HAD BEEN REPORTED...THOUGH A FEW STORMS WERE
STRONG WITH GUSTY WINDS UP 40 MPH...LOCALLY HEAVY RAINFALL OF AROUND
AN INCH...AND/OR DANGEROUS CLOUD TO GROUND LIGHTNING.
TEMPERATURES RANGED FROM THE 70S IN RAIN COOLED AIR EAST TO
THE MID 80S ALONG AND WEST OF INTERSTATE 65.

MODELS ARE GENERALLY IN GOOD AGREEMENT AND WILL USE A BLEND.

THE REST OF THIS AFTERNOON INTO THE EARLY EVENING...EXPECT THE
SHOWERS AND THUNDERSTORMS TO BECOME FOCUSED OVER THE WESTERN HALF
OF STATE WHERE MOISTURE...LIFT...AND INSTABILITY WILL BE
MAXIMIZED...OPPOSITE OF EARLY THIS AFTERNOON.  A FEW STORMS MAY BE
STRONG WITH SMALL HAIL...GUSTY WINDS UP TO 40 MPH...AND LOCALLY
HEAVY RAINFALL OVER ONE INCH.  WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED WITH WEAK WINDS AND NO MAJOR LOW PRESSURE SYSTEM NEARBY.

LATE THIS EVENING INTO THE OVERNIGHT...SHOWERS AND THUNDERSTORMS
WILL DIMINISH SIGNIFICANTLY AFTER THE SUN SETS AS THE AIR STABILIZES.
WILL KEEP LOW CHANCE OVERNIGHT FOR A LEFTOVER SHOWER OR THUNDERSTORM.
PATCHY FOG MAY DEVELOP LATE...BUT SHOULD NOT BE A HUGE PROBLEM AS
CLOUD COVER SHOULD KEEP THE AIR FROM COOLING AND SATURATING TOO MUCH.

WEDNESDAY...EXPECT SIMILAR WEATHER TO TODAY WITH WARM AND MOIST
CONDITIONS EXPECTED.  SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN
DEVELOP DURING THE DAY.  THINK THE EASTERN HALF OF THE STATE WILL
HAVE THE HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS AS THE RUGGED
TERRAIN WILL SERVE AS THE BEST LIFTING MECHANISM.  AGAIN...A STORM
OR TWO MAY BE STRONG WITH GUSTY WINDS UP TO 40 MPH...SMALL HAIL...
DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL.

THURSDAY AND FRIDAY...RAIN CHANCES WILL DWINDLE AS DRIER AIR
MOVES INTO THE AREA.  AFTERNOON/EARLY EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED...MAINLY ACROSS EAST ALABAMA WHERE
THE BEST MOISTURE AND LIFT WILL EXIST...BUT COVERAGE WILL BE
MORE LIMITED.  WARMER WEATHER WILL OCCUR DURING THESE DAYS WITH
MORE SUN EXPECTED.

AS FOR TEMPERATURES...LEANED TOWARD THE WARMER SIDE OF MODEL GUIDANCE
FOR HIGH TEMPERATURES WITH MORE SUN AND LESS CLOUDS EXPECTED DURING
THE DAYTIME HOURS.  MODEL LOW TEMPERATURES APPEAR TO BE ON TRACK.
&&

.LONG TERM...(SATURDAY THROUGH TUESDAY) VERY WARM AND DRIER
CONDITIONS ARE EXPECTED DURING THIS TIME FRAME AS HIGH PRESSURE
BUILDS INTO THE AREA.  WILL KEEP SLIM RAIN CHANCES IN THE FORECAST
AS ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE
AFTERNOON HOURS.  HIGH TEMPERATURES WILL FLIRT WITH THE 90 DEGREE
MARK SATURDAY AND BEYOND.
&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 66 84 67 86 68 / 40 50 30 40
MONTGOMERY 66 86 67 87 67 / 40 50 30 40
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MBS/91
Hazardous weather outlook, May 18, 1:00 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE MAY 18 2004

ALZ011>015-017>050-182000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE AREA. SHOWERS
AND THUNDERSTORMS HAVE BEGUN TO POP UP ACROSS THE AREA AND
WILL INCREASE IN COVERAGE THROUGH THE AFTERNOON AND INTO THE
EVENING HOURS.

SOME OF THESE STORMS COULD BE STRONG AND WILL BE CAPABLE OF PRODUCING
DANGEROUS CLOUD TO GROUND LIGHTNING...BRIEF LOCALIZED HEAVY
RAINFALL...AND GUSTY WINDS TO 35 MILES AN HOUR.  AT THIS TIME...MOST
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

THEREFORE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)

AFTERNOON THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON WEDNESDAY.
FOR THE MOST PART NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...
BUT A FEW STORMS COULD BE STRONG AND PRODUCE SMALL HAIL AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, May 18, 3:28 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT TUE MAY 18 2004

ALZ019-182100-
CALHOUN-
328 PM CDT TUE MAY 18 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 400
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES SOUTH OF PIEDMONT...MOVING NORTHEAST AROUND 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PIEDMONT THROUGH 400
PM CDT.

LAT...LON 3391 8555 3387 8561 3381 8559 3378 8564
          3363 8564 3368 8571 3372 8580 3389 8568
          3395 8562
Special weather statement, May 18, 4:11 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 PM CDT TUE MAY 18 2004

ALZ028-182145-
CLAY-
411 PM CDT TUE MAY 18 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY COUNTY UNTIL 445 PM
CDT...

...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PYRITON...MOVEMENT IS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINEVILLE...DELTA AND
PYRITON THROUGH 445 PM CDT.
Special weather statement, May 18, 5:30 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 PM CDT TUE MAY 18 2004

ALZ044-182300-
MONTGOMERY-
530 PM CDT TUE MAY 18 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
600 PM CDT...

...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF SPRAGUE. THIS THUNDERSTORM WAS
NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SPRAGUE AND PINTLALA
THROUGH 600 PM CDT.

ANOTHER THREAT IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND
UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT
DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, May 18, 5:48 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT TUE MAY 18 2004

ALZ025-182315-
SHELBY-
548 PM CDT TUE MAY 18 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHEAST SHELBY COUNTY
UNTIL 615 PM CDT...

...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 54 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF HARPERSVILLE...DRIFTING TO THE
NORTHEAST AROUND 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HARPERSVILLE...
VINCENT AND VANDIVER THROUGH 615 PM CDT.

ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

LAT...LON 3350 8650 3350 8638 3340 8638 3337 8635
          3324 8651 3336 8667 3355 8650
Special weather statement, May 18, 5:48 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT TUE MAY 18 2004

ALZ025-182315-
SHELBY-
548 PM CDT TUE MAY 18 2004

CORRECTED FOR RADAR TIME

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHEAST SHELBY COUNTY
UNTIL 615 PM CDT...

...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF HARPERSVILLE...DRIFTING TO THE
NORTHEAST AROUND 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HARPERSVILLE...
VINCENT AND VANDIVER THROUGH 615 PM CDT.

ANOTHER THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

LAT...LON 3350 8650 3350 8638 3340 8638 3337 8635
          3324 8651 3336 8667 3355 8650
Special weather statement, May 18, 6:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT TUE MAY 18 2004

ALZ024-182345-
JEFFERSON-
618 PM CDT TUE MAY 18 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 645
PM CDT...

...LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FULTONDALE...DRIFTING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TARRANT CITY AND
PINSON THROUGH 645 PM CDT.

THE PRIMARY THREAT FROM THIS STORM IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:33 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair27 min
May 18, 2:37 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega23 min
May 18, 3:22 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne23 min

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.